Vermont, 2008

Damaging Wind in Vermont, June 8, 2008

June 8, 2008 · NWS BTV · 1 event in 1 county or zone

A mid-atmospheric disturbance moved across central Vermont during the afternoon of June 8th, which created scattered thunderstorms. One thunderstorm caused destructive winds in Tunbridge (Orange county) that sheared dozens of trees and damaged a barn and grain silo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance moved across central Vermont during the afternoon of June 8th, which created scattered thunderstorms. One thunderstorm caused destructive winds in Tunbridge (Orange county) that sheared dozens of trees and damaged a barn and grain silo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 3:12 PM EST, 1 minute earlier.

Area forecast discussion, Jun 8, 3:12 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT SUN JUN 8 2008

.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE INTO THE WORK WEEK AS THE NORTH
COUNTRY REMAINS UNDER A RIDGE OF HIGH PRESSURE ALOFT. THUNDERSTORMS
WILL BE POSSIBLE...AS WELL...WITH THE BEST CHANCES COMING TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE GREAT LAKES AND
ACROSS NEW YORK AND NEW ENGLAND. COOLER AIR AND QUIET WEATHER CAN
BE EXPECTED ONCE THIS FRONT PASSES THROUGH...BY WEDNESDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 409 PM EDT SUNDAY...THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT TONIGHT.
ALTHOUGH MOST OF THE CONVECTION OCCURRED TO THE FORECAST AREA/S
SOUTH THIS AFTERNOON...POP UP STORMS WILL BE POSSIBLE THROUGH THIS
EVENING UNTIL DAYTIME HEATING IS LOST AFTER SUNSET. POPS THEN
INCREASE AFTER MIDNIGHT AS UPSTREAM CONVECTION RIDES AROUND THE TOP
OF THE RIDGE ALOFT. THE MODELS HAVE BEEN CONSISTENT OVER THE PAST
FEW DAYS WITH BRINGING AN MCS ACROSS SOMEWHERE IN OR NEAR THE
FORECAST AREA LATE TONIGHT/EARLY MONDAY. HOWEVER...GFS AND NAM VARY
ON TIMING/LOCATION/INTENSITY OF THIS CONVECTION...AND CURRENT RADAR
AND SATELLITE TRENDS INDICATE THE MCS LOCATED OVER THE UPPER MIDWEST
MAY SLIDE TO OUR SOUTH. THEREFORE...KEPT CHANCE POPS RATHER THAN
LIKELY OVERNIGHT...WITH THE HIGHEST NUMBERS IN NORTHWEST ZONES. IT
WILL BE ANOTHER MILD...MUGGY NIGHT TONIGHT WITH LOWS IN THE 60S
AREAWIDE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 409 PM EDT SUNDAY...THUNDERSTORMS POSSIBLE THROUGH THE SHORT TERM...WITH ABOVE NORMAL
TEMPS AND HIGH DEWPOINTS.

MONDAY...PLENTY OF UNSTABLE AIR AGAIN MONDAY AS TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE 60S RESULT IN SB CAPES IN EXCESS OF
1000 J/KG. LIKE TODAY...WIND PROFILES WILL NOT BE TOO
IMPRESSIVE...WITH WESTERLY FLOW OF 30 TO 40 KNOTS AT MID LEVELS.
SHOULD THE UPSTREAM MCS MAKE IT TO THE FORECAST AREA...THIS COULD
POTENTIALLY LEAVE OUTFLOW BOUNDARIES TO FOCUS CONVECTION.
HOWEVER...AS STATED PREVIOUSLY...EXACT TRACK OF MCS IS
UNCERTAIN...AND WITH MAIN DYNAMICS REMAINING TO OUR NORTH...MAY HAVE
TO DEPEND ON DAYTIME HEATING TO INITIATE CONVECTION.
THEREFORE...ONCE AGAIN KEPT JUST CHANCE POPS IN THE FORECAST. THE
BEST CHANCES WILL BE ALONG THE INTERNATIONAL BORDER...CLOSER TO THE
BEST FORCING.

MONDAY NIGHT...SURFACE LOW WILL MOVE EAST FROM THE GREAT LAKES AND
SLIDE ACROSS SOUTHERN CANADA MONDAY NIGHT...WITH THE NORTH COUNTRY
REMAINING IN THE WARM SECTOR. THIS SHOULD BE THE WARMEST NIGHT AS
DEWPOINTS CLIMB INTO THE MID 60S TO NEAR 70 AS SURFACE WARM FRONT IS
PULLED NORTH. CHANCE OF THUNDERSTORMS CONTINUES FOR THIS
PERIOD...THOUGH DEPENDANT ON HOW MUCH ACTIVITY WE GET DURING THE DAY
AS THE BEST CHANCES WILL BE BEFORE MIDNIGHT.

TUESDAY/TUESDAY NIGHT...BEST CHANCES FOR WIDESPREAD CONVECTION COMES
TUESDAY AS A COLD FRONT TRAVERSES ACROSS THE REGION DURING THE
AFTERNOON...EVENING...AND OVERNIGHT HOURS. TEMPERATURES
WILL BE IN THE MID 80S TO LOWER 90S AREAWIDE. THIS...COMBINED WITH
PLENTIFUL MOISTURE...WILL RESULT IN PLENTY OF INSTABILITY FOR
CONVECTION ALONG THE COLD FRONT AND PREFRONTAL TROUGH. INCREASING
WINDS ASSOCIATED WITH A DIGGING MID/UPPER LEVEL TROUGH WILL
APPROACH THE AREA BY TUESDAY EVENING...ADDING GOOD SHEAR TO THE
MIX. LATER SHIFTS WILL HAVE TO KEEP A CLOSE EYE ON THE SETUP FOR
TUESDAY AND TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 319 PM EDT SUNDAY...RATHER QUIET PERIOD OF WX WITH MAINLY
DRY WX EXPECTED ALONG WITH TEMPS WITHIN SEVERAL DEGREES OF
SEASONAL NORMS. CDFNT WILL BE WELL EAST OF FA BY WEDNESDAY MORNING
WITH HIGH PRESSURE BUILDING SOUTH AND EAST FROM CANADA. UPPER
LEVEL TROUGH LAGGING A BIT HOWEVER...SO EXPECT SOME CLOUDS WED
AND MAYBE EVEN A FEW SPRINKLES...MAINLY NE VT. HIGH PRESSURE WILL BE
CENTERED OVER THE REGION THURS/FRI...WHILE UPPER LEVEL TROUGH
DEVELOPS OVER WRN ATLC. THE RESULT WILL BE FAIR AND DRY WX ALONG
WITH COOLER TEMPS AND LESS HUMID CONDITIONS. THE RIDGE OF HIGH
PRESSURE IS EXPECTED TO HOLD INTO SATURDAY AS BLOCKING PATTERN
CONTINUES. THERE ARE SOME DIFFERENCES BTWN MODELS AS TO HOW FAST
THE RIDGE WILL BREAK DOWN...WHICH WOULD ALLOW NEXT SYSTEM TO
APRCH FROM THE MIDWEST. FOR NOW...HAVE OPTED FOR A MAINLY DRY FCST
FOR NEXT WEEKEND...AND GONE WITH POPS NO HIR THAN SLITE CHC...BUT
CONFIDENCE IN THIS PORTION OF THE FCST IS LOW.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...EXPECTING MAINLY VFR CONDITIONS FOR THIS
PERIOD. CONVECTION HAS DEVELOPED SOUTH AND NORTH OF FORECAST AREA
EARLY THIS PM...AND MUCH OF IT WILL REMAIN IN THESE AREAS FOR THE
REST OF TODAY. WITH VERY WARM AND MARGINALLY UNSTABLE AIRMASS IN
PLACE HOWEVER...THERE IS POSSIBILITY FOR SCT SHWRS/THNDSTRMS FROM
MID PM THRU EARLY THIS EVENING. HAVE CONTD WITH CB FOR CLOUD TYPE
IN THE TAFS FOR THIS PM/EVEN...DUE TO SCATTERED NATURE OF THE
CONVECTION AND LOW CONFIDENCE THAT TSRA WILL AFFECT ANY ONE TAF
SITE. WILL NEED TO MONITOR CONVECTIVE COMPLEX OVER GRTLKS FOR PSBL
IMPACT ON FA FOR OVRNGHT. BEST CHC FOR SEEING SEVERAL HRS OF MVFR
CONDITONS IN SHRA AND EMBEDDED TSRA WILL BE ACRS NRN PORTION OF
THE AREA BTWN 04Z-13Z MONDAY.

18Z MONDAY THROUGH FRIDAY...UNSETTLED WX THRU TUESDAY WITH HOT AND
HUMID AIRMASS REMAINING IN PLACE. PREVAILING CONDITIONS EXPECTED
TO BE VFR...BUT LOCAL MVFR IN SCT TSRA MONDAY PM/EVEN. MORE
NUMEROUS SHWRS/THNDSTRMS WITH OCNL MVFR/IFR CONDITIONS EXPECTED
TUESDAY PM INTO TUES NITE AS CDFNT MOVES THRU REGION. IMPROVING
WEATHER WEDNESDAY THRU FRIDAY AS HIGH PRESSURE BUILDS INTO THE
REGION WITH VFR CONDITIONS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...MB
NEAR TERM...MB
SHORT TERM...MB
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Jun 8, 3:59 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
459 AM EDT SUN JUN 8 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-090900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
459 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT THIS
AFTERNOON. GIVEN...THE AMOUNT OF LOW LEVEL MOISTURE AND
INSTABILITY IN PLACE...A FEW STORMS COULD REACH SEVERE LIMITS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE ALONG AND
NORTH OF A GOUVERNEUR TO SARANAC LAKE TO BARRE LINE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS TO 60
MPH OR MORE AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION...SOME STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
LOCAL HEAVY RAINFALL. THUNDERSTORM DEVELOPMENT WILL OCCUR AFTER 3
PM THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.
THESE STORMS WILL BE CAPABLE OF GUSTY WINDS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCAL HEAVY
RAINFALL.

ON TUESDAY INTO TUESDAY NIGHT A STRONG COLD FRONT...COMBINED WITH
A POTENT DISTURBANCE IN THE WINDS ALOFT...WILL INTERACT WITH
PLENTY OF LOW LEVEL INSTABILITY TO PRODUCE ANOTHER WIDESPREAD
ROUND OF STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME...THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING WINDS...ALONG
WITH LARGE HAIL. PLEASE STAY TUNED FOR UPDATES ON THIS POTENTIALLY
SIGNIFICANT SEVERE WEATHER OUTBREAK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTHERN NEW YORK
AS WELL AS CENTRAL AND NORTHERN VERMONT LATE THIS AFTERNOON AND
EVENING.

TABER

In the hours before

Special weather statement, Jun 8, 2:52 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT SUN JUN 8 2008

VTZ010-012-082045-
ORANGE-WINDSOR-
INCLUDING...AINSWORTH STATE PARK...BRAINTREE...BROOKFIELD...
CHELSEA...CORINTH CORNERS...EAST BRAINTREE...EAST BROOKFIELD...EAST
RANDOLPH...ELY...EXIT 14 I91...EXIT 15 I91...EXIT 4 I89...FAIRLEE...
NORTH RANDOLPH...NORTH THETFORD...NORTH TUNBRIDGE...POMPANOOSUC...
POST MILLS...RANDOLPH CENTER...SOUTH RANDOLPH...SOUTH STRAFFORD...
SOUTH TUNBRIDGE...SOUTH VERSHIRE...SOUTH WASHINGTON...STRAFFORD...
THETFORD...THETFORD CENTER...THETFORD HILLS STATE PARK...TUNBRIDGE...
UNION VILLAGE...VERSHIRE...WEST FAIRLEE AND WEST FAIRLEE CENTER
352 PM EDT SUN JUN 8 2008

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EAST RANDOLPH...MOVING SOUTHEAST AT 33 MPH.

THE THUNDERSTORM WILL BE NEAR STRAFFORD...6 MILES SOUTHWEST OF
VERSHIRE BY 410 PM...NEAR WEST FAIRLEE BY 420 PM...NEAR THETFORD AND
THETFORD HILLS STATE PARK BY 430 PM.

THIS THUNDERSTORM IS PRODUCING OCCASIONAL LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORM AS WELL.

LAHIFF

The radar

The Burlington radar (KCXX), 85 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 8, 3:13 PM EST
Where
Orange County, 2.07 mi WNW of Tunbridge
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
43.889, -72.540

Damaging thunderstorm winds sheared or knocked down 25 to 30 trees one mile east of Route 14 in Tunbridge. In addition, a barn roof was damaged and a grain silo was overturned and moved 200 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120758.